In response to recent study results, the Food and Drug Administration (FDA) has directed strengthened warning labels for both prescription and over-the-counter (OTC) nonsteroidal anti-inflammatory drugs (NSAIDs) to indicate that the drugs can increase the risk of a heart attack or stroke, both of which can result in death.
The FDA said these side effects can occur as early as the first weeks of using an NSAID, and the risk might rise the longer someone takes an NSAID.
(The revised warning does not apply to aspirin, although it is an NSAID.) OTC NSAIDs are used for the temporary relief of pain and fever and the prescription NSAIDs treat forms of arthritis and other painful conditions. Because both prescription and OTC medicines contain NSAIDs, consumers should avoid taking multiple remedies with the same active ingredient, the FDA advises.
Prescription NSAIDs are important in the treatment of such debilitating conditions as osteoarthritis, rheumatoid arthritis, gout, and other rheumatological and painful conditions.
OTC NSAIDs temporarily reduce fever and relieve pains from headaches
OTC NSAIDs temporarily reduce fever and relieve pains from headaches, toothaches, backaches, muscular aches, tendonitis, strains, sprains and menstrual cramps. Common OTC NSAIDs include ibuprofen (Motrin, Advil) and naproxen (Aleve).
NSAIDS are also found in multi-symptom cold products and other combination medicines. Dr. Karen M. Mahoney, deputy director of FDA’s Division of Nonprescription Drug Products, advises consumers to be careful not to take more than one product containing an NSAID at a time.
The labels for both prescription and OTC NSAIDs already give information about heart attack and stroke risk, but in coming months, drug makers will be required to provide more specific information about heart attack and stroke risks.
Anyone taking an NSAID who experiences symptoms that might signal heart attack or stroke should stop taking the medication and seek medical attention. Symptoms include chest pain, trouble breathing, sudden weakness in one part or side of the body, or sudden slurred speech.
A boxed warning-the FDA’s most serious label warning-was added to prescription NSAID labels in 2005. Recent information has prompted further label updates.
The FDA knows that the risk of heart risk of heart attack and stroke
Judy Racoosin, M.D., M.P.H., deputy director of FDA’s Division of Anesthesia, Analgesia, and Addiction Products said the FDA knows that the risk of heart risk of heart attack and stroke may occur “even in the first weeks” of treatment.
“There is no period of use shown to be without risk,” Racoosin said. People who have cardiovascular disease, in particular those who recently had a heart attack or cardiac bypass surgery, are at the greatest risk for cardiovascular adverse events associated with NSAIDs.
Studies indicate that those who have had a heart attack are at an increased risk of having another heart attack or dying of heart attack-related causes if they are treated with NSAIDs. But the risk is also present for people without cardiovascular disease, the FDA says.
The FDA says that consumers can still take NSAIDs but should be aware of the increased risks, especially at higher doses. Mahoney advises consumers to carefully consider whether an NSAID is the right drug for them and should “[t]ake the lowest effective dose for the shortest amount of time possible.”